Let’s Talk About Weight Loss…or…Weight Gain?

On my previous post, “5 Things That Made Me Smile This Week #1”, I mentioned how happy the newly prescribed higher dosage of prednisone (steroid typically used to treat Lupus) made me feel. For a Lupus patient, I’d like to compare the normalcy associated after taking a moderate dosage of prednisone to a high or blissful feeling that you may get after consuming strong pain relieving medication (oxycodon or tramadol for instance). Now remember, individuals suffering with Lupus are literally in pain all of the time–I can’t reiterate that enough. Even when taking prednisone daily, the underlying pain unfortunately remains. In addition to the satisfaction of pain relief, one thing that all Lupus patients quickly learn is of the impact that this drug has on their weight!

Talk about a throwback!

pre lupus pic

Prior to my diagnosis, I’d always been a pretty slim figured girl. My weight capped off at 140 lbs., and for a 5’8 young lady, I think that’s pretty small! When my symptoms began during the fall semester of 2010, I noticed that my weight was declining. I’d never been one to really manage my weight, so when I finally made it to the doctor’s office and saw 117 lbs. pop up on the scale, I was mortified! This disease was literally eating away at my body and at the time I believed there was nothing I could do about it. I was so worried about all of the weight that I’d lost, that I didn’t even have the opportunity to prepare myself for all of the weight that I would gain!

At the start of my treatment, I was taking 40mg of prednisone twice per day–that’s a lot! Within 4 months, I went from 117 lbs. to a solid 158 lbs., and the weight kept piling on.  My appetite increased tremendously, and it seemed like there was never enough food to satisfy me. I ate whatever I wanted, whenever I wanted, and felt very little control over my portion sizes–I just kept eating until I was full. I slowly became unrecognizable to many and most importantly to myself. My size 4 clothes no longer fit, and I found myself searching for sizes 8 and 10 whenever I went shopping. This new body of mine was beyond difficult to get used to. Working out didn’t seem to help at all either. I’d spend at least 1 ½ hours in the gym 5 days per week and see minimal results. Needless to say, my self-esteem plummeted.

Slowly but surely, my body began to get used to the steroids and I noticed a sudden pause in its reaction to them. My “moon (puffy) face” was going away, and while I wasn’t back at my original weight, I felt semi-normal. It’s been 6 years since I’ve been battling Lupus and I still struggle with my weight and body-image. It seems like this body is no longer my own. I’ve spent the past 6 years re-learning how to embrace my unique beauty and suddenly I find myself battling unexpected weight loss again. I spent years telling myself that a size 10 was beautiful and now I’m back to a size 4. Constant words of affirmation and encouragement leave my lips daily as I reacquaint myself with my old figure. It isn’t easy, but it is a part of my journey that I am learning to roll with. If you happen to be working through a similar struggle, I encourage you to embrace the unexpected changes to your body and simply own it. I’m slowly learning that whether I’m a size 4, 8, 10, or 12, the confidence and positive energy that I manifest  is what makes me beautiful and there isn’t a drug in the world that can change that. Walk in confidence and own your unique and ever changing beauty!

IMG_7770


Please like and subscribe to receive notifications of new posts by email!

If you know anyone suffering with Lupus and/or any other “Invisible Disease”, please feel free to share with them directly!

©joezettesjourney/Mar2017

4 thoughts on “Let’s Talk About Weight Loss…or…Weight Gain?”

  1. Thank you for sharing! Unless you’ve had to take prednisone for long periods of time, you will never understand. I hate prednisone, but until a medication works for me on it’s own I need the steroids. I keep a plump face while taking prednisone. 🐿🐻😅

    Liked by 1 person

    1. The side effects are so intense! I learned to love my moon face and every other change that came with it…when you have no choice you learn to just deal! What medications are you on currently? My doctor told me today that we may retry Cellcept which I’m not too excited about….

      Liked by 1 person

      1. I have been on cellcept for about 4 months now, but it has not allowed me to lower the steroids. I have been on steroids for about 11 years. I was able to get off when I was taking methotrexate, which was for at most 8 months. The methotrexate caused horrible mouth ulcers, so I discontinued it. I started Benelysta infusions this week, hopefully this work for me. I’m still taking the max dosage of cellcept, too.

        Like

      2. Yea, the cellcept didn’t work for me in the past. It gave me terrible headaches. My doctor actually mentioned the Benelysta today, stating that if things don’t work out well with the cellcept, then we’ll try that. A lot of trial and error going on over here!lol

        Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s